Alert archive / Colorado / Winter Storm Watches in 2021
Winter Storm Watch 5, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this winter storm watch at May 1, 2021, 3:56 AM MDT for 9 counties in Colorado. It took effect at May 2, 2021, 6:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 1, 2021, 3:56 AM MDT (09:56 UTC)
- In effect from
- May 2, 2021, 6:00 PM MDT
- Expired
- May 2, 2021, 3:42 AM MDT
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Clear Creek County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO
The radar
The Denver radar (KFTG), 102 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 9.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3262 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
097 WWUS45 KBOU 010956 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 356 AM MDT Sat May 1 2021 COZ033-034-012100- /O.NEW.KBOU.WS.A.0005.210503T0000Z-210504T0600Z/ South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet-South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet- Including the cities of East Slopes Mosquito Range, Indian Peaks, Eisenhower Tunnel, Rocky Mountain National Park, East Slopes Southern Gore Range, Mount Evans, Laramie and Medicine Bow Mountains, Cameron Pass, Breckenridge, Kenosha Mountains, Winter Park, Williams Fork Mountains, Willow Creek Pass, Rabbit Ears Range, and Berthoud Pass 356 AM MDT Sat May 1 2021 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 7 to 14 inches possible. * WHERE...Rocky Mountain National Park and the Medicine Bow Range, and The Mountains of Summit County, the Mosquito Range, and the Indian Peaks. * WHEN...From Sunday evening through Monday evening. * IMPACTS...Snow covered and icy roads will make travel hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Hiris
2 follow-up statements
477 WWUS45 KBOU 012005 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 205 PM MDT Sat May 1 2021 COZ033-034-021100- /O.CON.KBOU.WS.A.0005.210503T0000Z-210504T0600Z/ South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet-South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet- Including the cities of East Slopes Mosquito Range, Indian Peaks, Eisenhower Tunnel, Rocky Mountain National Park, East Slopes Southern Gore Range, Mount Evans, Laramie and Medicine Bow Mountains, Cameron Pass, Breckenridge, Kenosha Mountains, Winter Park, Williams Fork Mountains, Willow Creek Pass, Rabbit Ears Range, and Berthoud Pass 205 PM MDT Sat May 1 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 7 to 14 inches possible. * WHERE...Rocky Mountain National Park and the Medicine Bow Range, and The Mountains of Summit County, the Mosquito Range, and the Indian Peaks. * WHEN...From Sunday evening through Monday evening. * IMPACTS...Roads will likely become slick and hazardous. Travel may become very difficult due to heavy snowfall on roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.org && $$ For more information from the National Weather Service, visit https://weather.gov/bou Meier
989 WWUS45 KBOU 020942 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 342 AM MDT Sun May 2 2021 COZ033-034-022200- /O.UPG.KBOU.WS.A.0005.210503T0000Z-210504T0600Z/ /O.NEW.KBOU.WS.W.0008.210503T0000Z-210504T0600Z/ South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet-South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet- Including the cities of East Slopes Mosquito Range, Indian Peaks, Eisenhower Tunnel, Rocky Mountain National Park, East Slopes Southern Gore Range, Mount Evans, Laramie and Medicine Bow Mountains, Cameron Pass, Breckenridge, Kenosha Mountains, Winter Park, Williams Fork Mountains, Willow Creek Pass, Rabbit Ears Range, and Berthoud Pass 342 AM MDT Sun May 2 2021 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT MDT MONDAY NIGHT... * WHAT...Heavy snow expected. Total snow accumulations of 7 to 14 inches possible, heaviest amounts along and just east of the Continental Divide. Lower amounts expected west of the Divide. * WHERE...Rocky Mountain National Park and the Medicine Bow Range, and The Mountains of Summit County, the Mosquito Range, and the Indian Peaks. * WHEN...From 6 PM this evening to Midnight MDT Monday Night. * IMPACTS...Roads will likely become slick and hazardous. Travel may become very difficult due to heavy snowfall on roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip. org && $$ For more information from the National Weather Service, visit https://weather.gov/bou Entrekin
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm watch went out at Apr 30, 8:53 PM MDT, 7 hours 3 minutes earlier.
Area forecast discussion, Apr 30, 8:53 PM MDT, 7 hours 3 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 853 PM MDT Fri Apr 30 2021 .UPDATE... Issued at 841 PM MDT Fri Apr 30 2021 The forecast remains on track tonight and very minor adjustments were made. As mentioned in the discussion below, there is potential for virga to produce gusty winds late tomorrow afternoon/early evening. The latest 00Z high resolution model runs continue to show this potential which may impact outdoor events. && .SHORT TERM...(This evening through Saturday) Issued at 122 PM MDT Fri Apr 30 2021 A mid and upper level ridge of high pressure will continue to dominate our weather through most of Saturday. Mostly clear skies and light winds will lead to a seasonably cool night tonight, with 50s across the lower foothills and urban corridor, and 40s for the rest of the plains and cooler river/creek bottom locations. In the mountains, expect lows in the mid 30s across the valleys. On Saturday flow transitions to westerly aloft ahead of a weak trough to our northwest which squishes the ridge a bit to the south of us. Warm advection occurs throughout the day, with 700 mb temps rising to +12 degC by late afternoon across the northern part of Colorado, and +14 degC in Central Colorado. This will result in highs in the mid to upper 80s across the plains. We don't think 90 is possible in Denver because there really isn't any downslope flow in the lowest levels, and we'd want to see +15degC or greater at 700 mb to have a shot at 90 degF. The mountain valleys should be in the 60s to near 70. It should be the warmest day for all of us since last Fall. The boundary layer across the plains will be well mixed up to 500 mb, but with limited moisture available, convection will be very weak and limited to a few virga showers. However, if virga does form we'd expect gusty winds to 40 mph near any of those virga showers. The weak trough to the northwest advects moisture into our northern mountains by mid afternoon, so convective rain showers are possible but amounts would be very light if anything. Snow levels will be around 12,000 feet so unless you are hiking above timberline, the p-type will be rain. CAPE values around 250-400 J/kg might support an isolated rumble of thunder. .LONG TERM...(Saturday night through Friday) Issued at 122 PM MDT Fri Apr 30 2021 It will be warm Saturday night with lows around 50 F across the plains and in the upper 30s F in the mountains, and a slight chance of light showers and thunderstorms. Early Sunday, ahead of an upper trough advancing slowly southeastward to the Rocky Mountains, a cold front will push through northeast Colorado. The front will bring cooler temperatures and upslope flow into the Front Range behind it will bring widespread precipitation. Highs Sunday should be back in the upper 60s and lower 70s F on the plains and 50s to 60s F in the mountains. There will be widespread showers Upslope flow will increase Sunday night into Monday and precipitation will increase in coverage and intensity. The greatest precipitation should fall late Sunday and early Monday, when upslope flow is aided by moderate synoptic forcing for ascent and decent instability ahead of the advancing trough. Model agreement on the timing of this system remains very good, and consensus about precipitation amounts is also improving. Continue to expect 1 to 2 inches of QPF in the Front Range Foothills and on the Palmer Divide, with the greatest amounts and probably favoring the southern Foothills given the northeasterly upslope flow. Parts of the adjacent plains including the Denver metro and urban corridor, and the eastern slopes of the mountains above the Foothills, could see 1 to 1.5 inches. There will be less precipitation at the lower elevations, decreasing out to around 0.5 inches on the northeast plains. Precipitation will decrease quickly behind the trough as it exits Tuesday. There is a chance of some persistent light showers and thunder Tuesday and Wednesday with a much weaker, secondary shortwave in northwest flow aloft, but with much less QPF. It should still be cold enough for mostly snow in the mountains, but the area will be quickly warming and snow is much less likely Wednesday. By Thursday, northeast Colorado should be under a large ridge and mostly clear through Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 841 PM MDT Fri Apr 30 2021 VFR through the TAF period. Drainage winds will transition to light easterly or southeasterly winds tomorrow afternoon. The challenging part of the forecast will be whether virga showers develop during the late afternoon/early evening. If these develop, the boundary layer will be dry and well-mixed which would support brief gusty winds up to 35-40 knots. A cold front will shift winds to the northwest or north tomorrow night. && .HYDROLOGY... Issued at 122 PM MDT Fri Apr 30 2021 There is potential for heavy rain from Sunday afternoon through Monday across the foothills and plains. The lower foothills may see rainfall amounts of 1 to 2 inches, which would cause flooding over burn scars. The higher foothills will likely see colder temperatures and mostly snowfall from late Sunday night and into Monday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Danielson SHORT TERM...Schlatter LONG TERM...Direnzo AVIATION...Danielson HYDROLOGY...Direnzo
Hazardous weather outlook, Apr 30, 9:28 AM MDT, 18 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 928 AM MDT Fri Apr 30 2021 COZ030>051-011530- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 928 AM MDT Fri Apr 30 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight No significant weather is expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Dry conditions and warm temperatures are expected Saturday. The next storm will bring colder temperatures along with showers and thunderstorms by late Sunday afternoon, which will possibly continue through early Tuesday. Expect widespread precipitation Sunday night through Monday, with snow in the mountains and higher foothills and rain for the lower elevations. There is potential for heavy rainfall and thunderstorms with this system. For Tuesday and Wednesday, a slow warming trend with continued chances for showers and thunderstorms, especially in the afternoons and evenings, then warmer and drier for Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Nearby
Winter Storm Watches in Colorado, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.